Recently, the French National Drug and Health Product Safety Agency (ANSM) began an investigation of Taxotere (docetaxel) after completing a report that listed five deaths related to the chemotherapy drug.
The cause of death for patients using Taxotere is neutropenic enterocolitis (also commonly referred to as typhlitis), which is the inflammation of the cecum, a part of the large intestine that is located near the appendix. This condition can occur rapidly after administration of Taxotere, and if not treated immediately can cause bowel perforation and sepsis leading to death.
The association between Taxotere and risk of neutropenic enterocolitis has been speculated since 2000, and further reports have since supported concern for the risks of Taxotere. Taxotere increases the risk for neutropenic enterocolitis because it kills the neutrophil granulocytes (a specific type of white blood cell) and severely damages the immune system. This in turn can cause haematotoxicity which can lead to the dissension of the cecum.
Neutropenic enterocolitis is considered a very rare side effect of chemotherapy drugs, and is most commonly seen in patients with leukemia. However, the cause for investigation of Taxotere in France comes from a report that shows five deaths within the span of only six months. Furthermore, ANSM head Dr. Dominique Martin claims that a “risk-benefit assessment” must be conducted to determine if the drug should be taken off the market.
The signs of neutropenic enterocolitis are as follows:
- Distended abdomen
- Abdominal pain or tenderness
Inform your doctor immediately if you experience these symptoms while or just after treatment with chemotherapy drugs.